Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2017, 3:06 PM MST for Gila County, Maricopa County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 3:06 PM MST (22:06 UTC)
- Expired
- Jul 18, 2017, 3:30 PM MST
- In force
- 24 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS55 KPSR 182206
SVRPSR
AZC007-013-182230-
/O.NEW.KPSR.SV.W.0030.170718T2206Z-170718T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
306 PM MST TUE JUL 18 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 330 PM MST
* At 306 PM MST, a severe thunderstorm was located near Tonto
National Monument, or near Roosevelt, moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Round Valley, Roosevelt, Tonto National Monument, Roosevelt Dam,
Four Peaks, Apache Lake, Tonto Basin and Tortilla Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Lake Roosevelt, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3381 11117 3379 11113 3376 11099 3374 11096
3365 11092 3365 11090 3347 11097 3350 11139
3384 11151
TIME...MOT...LOC 2206Z 179DEG 5KT 3360 11107
HAIL...1.00IN
WIND...60MPH
$$
Hirsch1 follow-up statement
829
WWUS55 KPSR 182220
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
320 PM MST TUE JUL 18 2017
AZC007-013-182230-
/O.CON.KPSR.SV.W.0030.000000T0000Z-170718T2230Z/
Gila AZ-Maricopa AZ-
320 PM MST TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR GILA AND MARICOPA COUNTIES...
At 320 PM MST, a severe thunderstorm was located over Tonto National
Monument, or near Roosevelt, moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Round Valley, Roosevelt, Tonto National Monument, Roosevelt Dam, Four
Peaks, Apache Lake, Tonto Basin and Tortilla Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Lake Roosevelt, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3381 11117 3379 11113 3376 11099 3374 11096
3365 11092 3365 11090 3347 11097 3350 11139
3384 11151
TIME...MOT...LOC 2220Z 179DEG 5KT 3362 11107
HAIL...1.00IN
WIND...60MPH
$$
HirschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:56 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 18, 1:56 PM MST, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 156 PM MST Tue Jul 18 2017 .SYNOPSIS... Thunderstorm potential will continue each afternoon and evening throughout the week, with the potential for heavy rainfall, strong wind gusts, and areas of blowing dust. Temperatures will remain near or even slightly below seasonal normals for the rest of the week. && .DISCUSSION... Visible satellite imagery from this afternoon shows convection is well underway across northern and eastern Arizona. Mesoanalysis data show an axis of 1500-2500 J/kg MLCAPE values in place between Tucson and Phoenix, and this seems reasonable considering the exceptional moisture in place amidst mid-upper 60s afternoon surface dewpoints. Thermodynamically, the air mass is easily supportive for convection to persist into the lower deserts later this afternoon and evening. Additionally, modest easterly flow in the midlevels is supporting sufficient effective shear magnitudes (around 25 kt) for loosely organized multicell clusters propagating westward this evening. High-resolution models have become increasingly bullish for convection to develop this evening across most of south-central Arizona. Heavy rainfall will be the primary threat given the very high PW values in place. Localized rainfall amounts of 1-2 inches are possible, and a Flash Flood Watch remains in effect for all of south-central Arizona, as well as most of La Paz County, until 2 AM MST Wednesday. Strong to locally damaging wind gusts are also a possibility, and SPC has included most of the area in a marginal risk for damaging wind gusts per the 20Z convective outlook update. The environment will remain favorable for thunderstorm development throughout the remainder of the week as the predominant midlevel anticyclone remains situated over the Southern Plains. Day-to-day variability in thunderstorm activity will be greatly affected by the preceding mesoscale evolution (e.g., cloud cover, air mass modification from thunderstorms). However, no clear break in the Monsoon pattern appears imminent. Temperatures will remain near or even slightly below normal all week. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Looking to be a very active late afternoon/evening across the Greater Phoenix Area Today for thunderstorm development. A well- defined weather disturbance that will be moving into the region from the east combined with ample moisture levels will very likely produce strong-severe thunderstorms that will be moving westward across the Phoenix area during the 02-04Z time frame. Strong easterly winds and very heavy rain are possible. Once the storms move through, lighter easterly winds can be expected to continue through the rest of the night and into early Wednesday. Wind shift back to a westerly direction is likely on Wednesday afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: Although most convective activity is expected to remain well east of the SE CA terminals, there is a fair-good chance the outflows from storms could affect KBLH later this evening. Otherwise, southerly winds to prevail at KBLH and southeasterly winds at KIPL through the taf period. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Monsoon moisture will gradually decrease through Wednesday which will generally confine thunderstorms to the higher elevations north and east of Phoenix during the afternoon. Although storms around Phoenix on Wednesday cannot be ruled out entirely. Moisture will gradually increase into the weekend and through the early part of next week which will increase thunderstorm coverage and possibly bringing a chance of precipitation to all lower desert locations by early next week. Each day, minimum relative humidity will range from 20-30% (40% in the higher elevations of Gila county) with good overnight recoveries. Typical summertime breezes can be expected except near thunderstorm outflows. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through late tonight for AZZ533-534-537>563. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Rogers AVIATION...Percha FIRE WEATHER...Wilson
In the hours before
Local storm report, Jul 18, 9:22 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
922 AM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 SE GLOBE 33.38N 110.77W
07/17/2017 GILA AZ LAW ENFORCEMENT
TREES KNOCKED DOWN.
&&
MPLocal storm report, Jul 18, 9:35 AM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
935 AM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 4 SSW GLOBE 33.34N 110.80W
07/17/2017 GILA AZ LAW ENFORCEMENT
HEAVY DEBRIS AND WATER WASHING OVER BRIDGE
IN UPPER ICE HOUSE CANYON NEAR 9758 ICE
HOUSE CANYON ROAD. DELAYED REPORT.
&&
MSLocal storm report, Jul 18, 10:31 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1031 AM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM FLASH FLOOD GLOBE 33.39N 110.79W
07/18/2017 GILA AZ OTHER FEDERAL
RAPID RISE OF WATER IN PINAL CREEK IN CLOSE
PROXIMITY TO GILA COUNTY RV PARK. WATER
REMAINED WITHIN THE BANKS OF THE CREEK BUT
WAS SWIFTLY FLOWING AND APPROACHED BANKFULL
CAPACITY. DELAYED REPORT.
&&
MSLocal storm report, Jul 18, 1:38 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
138 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 1 E CLAYPOOL 33.41N 110.82W
07/17/2017 GILA AZ PUBLIC
LOW WATER CROSSING CLOSED NEAR COBRE VALLEY
COMMUNITY HOSPITAL. DEPTH OF FLOW IN RUSSELL
GULCH AT LOW WATER CROSSING ONE FOOT DEEP
AND 100 FEET WIDE.
&&
MSSpecial weather statement, Jul 18, 2:24 PM MST, 42 minutes before
Special Weather Statement National Weather Service Phoenix AZ 224 PM MST TUE JUL 18 2017 AZZ547-552-556-558-182215- Tonto Basin AZ-Superior AZ-Rio Verde/Salt River AZ- Pinal/Superstition Mountains AZ- 224 PM MST TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 315 PM MST... At 224 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Top-Of-The-World, or 13 miles north of Superior, moving west at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Roosevelt, Roosevelt Dam and Tonto National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3354 11093 3337 11099 3337 11133 3372 11119 TIME...MOT...LOC 2124Z 106DEG 6KT 3348 11105 Hirsch
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:52 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 17, 6:29 PM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Jul 17, 6:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 17, 6:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 17, 7:26 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Jul 17, 7:35 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Jul 17, 8:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 17, 8:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 17, 9:00 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 17, 9:23 PM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 17, 9:41 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Jul 17, 9:51 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 17, 10:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 17, 10:37 PM MST | Severe Thunderstorm Warning | PSR | Gila | 23 min |
| Jul 17, 11:04 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 17, 11:27 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Jul 18, 12:11 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 18, 12:30 AM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 18, 12:51 AM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Jul 18, 9:58 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal | 16 hr |
| Jul 18, 2:24 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Jul 18, 3:42 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Jul 18, 3:55 PM MST | Special Weather Statement | PSR | Gila | 50 min |
| Jul 18, 4:06 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 18, 4:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.